Ohio, 2005

Hail in Ohio, May 13, 2005

May 13, 2005 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 7:11 PM EST, 24 minutes earlier.

Area forecast discussion, May 13, 7:11 PM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
811 PM EDT FRI MAY 13 2005

.AVIATION...

THUNDERSTORMS SHOULD DIE OFF THIS EVENING AS DAYTIME HEATING ENDS
AND WEAK VORTICITY LOBE MOVES OFF TO THE NORTHEAST. WIND GUSTS TO 30
MPH ARE STILL POSSIBLE WITH STORMS. CLOUDS ASSOCIATED WITH
THUNDERSTORMS SHOULD GRADUALLY DISSIPATE...AND WITH DECENT LOW LEVEL
WINDS...DO NOT EXPECT MUCH IN THE WAY OF FOG. EXPECT THUNDERSTORMS
TO DEVELOP AGAIN SATURDAY AFTERNOON AS A COLD FRONT APPROACHES FROM
THE WEST.

&&

.PREVIOUS DISCUSSION...
(ISSUED 422 PM EDT FRI MAY 13 2005)

SHORT TERM (REST OF TONIGHT)...

RAPID UPDATE OF THE FORECAST FOR CURRENT RADAR AND SATELLITE TRENDS.
WILL ALSO ADD THE POSSIBILITY OF LARGE HAIL FOR A BAND IN CENTRAL WV
AND NORTHEAST KY AND SOUTHEAST OH.

PREVIOUS DISCUSSION...
(ISSUED 300 PM EDT FRI MAY 13 2005)

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

INSTABILITY WEST OF MOUNTAINS THIS EVE WILL MEAN TSTORMS UNTIL SUN
GOES DOWN.  HAVE PLAYED THE APPROACH OF PRECIPITATION TONIGHT LATE
AS ETA IS FASTEST OF MODEL AND IT HOLDS THINGS WEST OF OHIO RIVER.
RAISED MINS TONIGHT WITH GRADIENT INCREASING.

INCREASED TEMPS A COUPLE OF DEGREES ACROSS THE BOARD FOR
SATURDAY...WHICH WILL RESULT IN HIGHS RIGHT AROUND 80 DEGREES FOR
ALL BUT HIGHEST LOCATIONS IN CWA.

NAM INITIALLY QUICKER WITH THE FRONTAL PASSAGE...THEN SLOWS DOWN THE
HIGH PRESSURE MOVING IN SUNDAY EVENING...BUT OVERALL PRETTY
CONSISTENT WITH GFS SOLUTION.  WITH PLENTY OF CLOUDS AROUND WILL
KICK UP SATURDAY NIGHT/SUNDAY MORNING TEMPS AS WELL.  GUIDANCE
VALUES HERE ARE VERY WITHIN A COUPLE OF DEGREES OF EACH OTHER HERE.
WITH HIGH PRESSURE NOT IN A HURRY TO BUILD IN...LINGERING MOISTURE
AND SOME INSTABILITY MAY LEAD TO A FEW SHOWERS SUNDAY AFTERNOON
ACROSS THE HIGHER ELEVATIONS OF THE EASTERN CWA.

A PRETTY GOOD COOL DOWN IS FIGURED FOR SUNDAY NIGHT INTO MONDAY
MORNING...AS 850MB TEMPS FALL TO -1C BY 12Z MONDAY.

OTHERWISE...HIGH PRESSURE OVERHEAD MONDAY NIGHT INTO TUESDAY.

PREVIOUS DISCUSSION...
(ISSUED 140 PM EDT FRI MAY 13 2005)

AVIATION...

MOSTLY CLEAR SKY LATE THIS MORNING INTO THE EARLY AFTERNOON
HOURS...ARE BEGINNING TO Q UP.  WILL WATCH THE POP UP SHOWERS ACROSS
E KY AND W VA...AS THEY NEAR BKW.  HAVE INCLUDED THE POSSIBILITY OF
A THUNDERSTORM HERE FOR MID AFTERNOON.  OTHERWISE...VFR CONDITIONS
ALL AROUND.  HIGH PRESSURE TO OUR SOUTHEAST IS WORKING HARD TO KEEP
THE AFTERNOON CUMULUS FROM FORMING...BUT IN A LOSING BATTLE.  OVER
THE NEXT 18 HOURS...VFR CONDITIONS ARE EXPECTED TO DOMINATE.
HOWEVER...TOWARDS THE END OF THE PERIOD COLD FRONT WILL ENTER THE
PICTURE FROM THE WEST.  WILL NEED TO LOWER CEILINGS AND START THE
MENTION OF SHOWERS AND EVEN THE POSSIBILITY OF A THUNDERSTORM AFTER
DAY BREAK SATURDAY.  BY 18Z...THE COLD FRONT WILL BE ACROSS WESTERN
OHIO.  WINDS WILL ALSO BE ON THE INCREASE SATURDAY WITH WINDS AROUND
10 TO 15 KTS COMMON...WITH HIGHER GUSTS.

PREVIOUS DISCUSSION...
(ISSUED 1246 PM EDT FRI MAY 13 2005)

LONG TERM (TUESDAY THROUGH THURSDAY)...

HPC UTILIZED A MIDDLE OF THE ROAD APPROACH BETWEEN THE AMPLIFIED
CANADIAN AND THE SUPPRESSING GFS.  THIS HAPPENS TO BE VERY SIMILAR
TO THE ECMWF SOLUTION...BUT DID KICK THE COLD FRONT FOR THE MIDDLE
OF NEXT WEEK TO OUR EAST QUICKER...SIMILAR TO THE GFS FOR DAYS 6 AND
7.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

AVIATION...RPY
Hazardous weather outlook, May 13, 5:30 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT FRI MAY 13 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140752-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
635 PM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS HAVE POPPED UP IN THE AFTERNOON HEAT.
SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND
HEAVY RAIN.  HAIL AND STRONG WINDS MAY ALSO BE ASSOCIATED WITH SOME
OF THE STRONGER THUNDERSTORMS THAT DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING
COLD FRONT ON SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS.  THE MAIN
THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 13, 6:53 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT FRI MAY 13 2005

OHZ066-140045-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
753 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR NORTHERN PERRY COUNTY.

A STRONG STORM IS MOVING ACROSS NORTHERN PERRY COUNTY...NEAR SOMERSET
AND THORNVILLE AND GLENFORD.  THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS AROUND 40 MPH...AND SMALL HAIL.  FREQUENT LIGHTNING AND
HEAVY RAIN ARE ALSO ASSOCIATED WITH THIS STORM.
Local storm report, May 13, 6:57 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

757 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0738 PM     HAIL             HUNTINGTON              38.43N 82.38W

05/13/2005  .75 INCH         CABELL             WV   PUBLIC

            EVENT OCCURRED

            753 PM 05/13/2005

&&
Special weather statement, May 13, 6:59 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 PM EDT FRI MAY 13 2005

WVZ014-015-140045-
KANAWHA WV-PUTNAM WV-
759 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HURRICANE TO 11 MILES SOUTH OF
CHESAPEAKE...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SHARON...WINFIELD...TORNADO...TEAYS VALLEY...ST. ALBANS AND SOUTH
  CHARLESTON.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

15
Local storm report, May 13, 7:01 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

801 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0741 PM     HAIL             BARBOURSVILLE           38.40N 82.28W

05/13/2005  0.88 INCH        CABELL             WV   PUBLIC

            EVENT OCCURRED

            756 PM 05/13/2005

&&
Local storm report, May 13, 7:30 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
830 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            HAYSI                   37.21N 82.29W
05/13/2005                   DICKENSON          VA   EMERGENCY MNGR

            ROUTE 80 CLOSED NEAR HAYSI

&&

KF
Local storm report, May 13, 7:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            CLINTWOOD               37.15N 82.46W
05/13/2005                   DICKENSON          VA   EMERGENCY MNGR

            CATTLE ROAD CLOSED IN CLINTWOOD

&&

KF

The radar

The Cincinnati radar (KILN), 143 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
May 13, 7:35 PM EST
Where
Perry County, New Lexington
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446158.